Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 366, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 5, 2018, 9:44 PM MDT for Yuma County, Colorado; Dundy County, Nebraska. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 9:44 PM MDT (03:44 UTC)
- Expired
- Aug 5, 2018, 10:02 PM MDT
- In force
- 18 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Yuma County, CO, Dundy County, NE
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 2350 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
825
WUUS53 KGLD 060344
SVRGLD
COC125-NEC057-060430-
/O.NEW.KGLD.SV.W.0366.180806T0344Z-180806T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
944 PM MDT SUN AUG 5 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Yuma County in northeastern Colorado...
Northwestern Dundy County in southwestern Nebraska...
* Until 1030 PM MDT.
* At 943 PM MDT, a severe thunderstorm was located 16 miles north of
Wray, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Alvin and Wauneta.
This includes Highway 385 between mile markers 252 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4044 10217 4035 10205 4035 10197 4031 10191
4023 10189 4017 10191 4014 10197 4014 10205
4019 10228 4023 10237 4029 10243 4036 10245
4044 10244
TIME...MOT...LOC 0343Z 296DEG 27KT 4031 10229
HAIL...1.00IN
WIND...60MPH
$$
Vincent2 follow-up statements
652
WWUS53 KGLD 060356
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
956 PM MDT SUN AUG 5 2018
COC125-NEC057-060430-
/O.CON.KGLD.SV.W.0366.000000T0000Z-180806T0430Z/
Yuma CO-Dundy NE-
956 PM MDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR NORTHEASTERN YUMA AND NORTHWESTERN DUNDY COUNTIES...
At 955 PM MDT, a severe thunderstorm was located 13 miles north of
Wray, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Alvin and Wauneta.
This includes Highway 385 between mile markers 252 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4043 10218 4035 10205 4035 10197 4031 10191
4023 10189 4017 10191 4014 10197 4014 10205
4019 10228 4022 10235 4026 10240 4035 10242
4041 10238 4043 10231
TIME...MOT...LOC 0355Z 294DEG 27KT 4027 10221
HAIL...0.75IN
WIND...60MPH
$$
Vincent915
WWUS53 KGLD 060402
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1002 PM MDT SUN AUG 5 2018
COC125-NEC057-060411-
/O.CAN.KGLD.SV.W.0366.000000T0000Z-180806T0430Z/
Yuma CO-Dundy NE-
1002 PM MDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened and no longer
poses an immediate threat to life or property. As a result, the
warning has been cancelled.
LAT...LON 4043 10218 4035 10205 4035 10197 4031 10191
4023 10189 4017 10191 4014 10197 4014 10205
4019 10228 4022 10235 4026 10240 4035 10242
4041 10238 4043 10231
TIME...MOT...LOC 0400Z 296DEG 27KT 4025 10215
$$
VincentWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 8:10 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 5, 8:10 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Goodland KS 810 PM MDT Sun Aug 5 2018 .SHORT TERM...(This evening through Monday) Issued at 242 PM MDT Sun Aug 5 2018 Uncertain and low confidence forecast. Subtle features surface and aloft. Cloud cover and early convection have hindered instability in some place. In general, it is a messy setup out there. Outflow boundaries and at least one surface trough are over the area at this time. Cold front remains to the north and is expected to move through tonight. Right rear quadrant is current affecting the area. Also the first in a number shortwaves are moving through. General consensus of high resolution/Cams is for spotty and unorganized convection. Most intense convection looks to be move in from the west and northwest during the evening and overnight hours. Put pops in the high chance category ahead of surface trough and shortwave. These storms should move to the south and east through the night. Look to have a chance for isolated severe and locally heavy rainfall. On Monday morning, look to have some lingering rainfall in the morning. Front will have moved through and looks to go south of the area with upslope flow behind it. At this same time area gets affected by right rear quadrant of the upper jet and another shortwave. Models not too excited about the afternoon precipitation chances over our area. It is possible that main area of rainfall could be south of area. Considering the shear in place, there looks to be a chance of severe in the afternoon. It will be cooler tomorrow area wide due to being in a postfrontal upslope air mass, and lingering cloud cover and precipitation. Depending on the cloud cover, the temperatures could go either direction. .LONG TERM...(Monday night through Sunday) Issued at 131 PM MDT Sun Aug 5 2018 A persistent upper-level ridge will be present over the southwest United States Monday evening while a broad longwave upper-level trough over the northern Great Plains slowly progresses eastward. The combination of these two features aloft will produce a jet of relatively strong upper-level westerlies/northwesterlies over the Central High Plains which should last until Wednesday. This upper- level flow pattern is conducive to the formation of several shortwave troughs developing lee of the Rockies which may provide the conditions necessary for showers and thunderstorms in the Tri- State Region. As such, the afternoon/evening hours for Monday, Tuesday, and Wednesday could all see scattered showers and thunderstorms across the area with PoPs around 20-40% in some places. More exact timing and location of these storms will be difficult before the day of for each event, but it is possible that some of these storms may be severe. The main threats if so would be large hail and damaging winds. Starting Wednesday, the ridge over the southwest United States begins to expand northward, bringing a more northerly flow pattern over the Central High Plains which will last from Thursday through Sunday next week. The end of next week is therefore expected to be much drier, especially as the upper-level flow becomes weaker and strong vertical wind shear is no longer present over the Tri- State Region. Temperatures will be slightly cooler next week with highs generally in the upper 80s across the Central High Plains and lows generally in the low 60s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 800 PM MDT Sun Aug 5 2018 Both terminals could be impacted by thunderstorms this evening and tonight, primarily between 00-08Z. Strong/erratic winds can be expected invof any thunderstorms. MVFR/IFR ceilings will be possible in the wake of thunderstorm activity late tonight (09-15Z Monday morning). Forecast confidence in sensible weather conditions during the day Monday is well below average, particularly with regard to timing/coverage of convection. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...PATTON AVIATION...VINCENT
Hazardous weather outlook, Aug 5, 10:40 AM MDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1040 AM MDT Sun Aug 5 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1040 AM MDT Sun Aug 5 2018 /1140 AM CDT Sun Aug 5 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are expected across the area into the overnight hours. Some of these storms could become severe this afternoon and evening. The main threats will be damaging winds, large hail of at least 2 inches in diameter, and locally heavy rainfall which could cause flash flooding. An isolated tornado will be possible for locations along the Nebraska and Kansas border. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a Marginal Risk for severe thunderstorms across northeast Colorado and northwest Kansas Monday afternoon and evening. Threats will include large hail and damaging winds...as well as locally heavy rainfall creating potential isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening over the entire area.
In the hours before
Local storm report, Aug 5, 6:55 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 11 NNW SHARON SPRINGS 39.05N 101.81W
08/05/2018 M65 MPH WALLACE KS MESONET
&&Special weather statement, Aug 5, 7:01 PM MDT, 2 hours 43 minutes before
Special Weather Statement National Weather Service Goodland KS 801 PM CDT SUN AUG 5 2018 KSZ003-004-060130- Norton KS-Decatur KS- 801 PM CDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORTON AND SOUTHEASTERN DECATUR COUNTIES UNTIL 830 PM CDT... At 800 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southeast of Oberlin, moving east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Oberlin, Norcatur, Jennings, Clayton, Reager and Kanona. LAT...LON 3964 10055 3981 10059 3992 10010 3965 10004 TIME...MOT...LOC 0100Z 261DEG 27KT 3974 10048 EV
Local storm report, Aug 5, 7:37 PM MDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 9 WSW WINONA 39.01N 101.39W
08/05/2018 M80 MPH LOGAN KS MESONET
MEASURED IN MCALLASTER.
&&Special weather statement, Aug 5, 8:10 PM MDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Goodland KS 910 PM CDT SUN AUG 5 2018 KSZ015-029-060230- Gove KS-Sheridan KS- 910 PM CDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN AND NORTHERN GOVE COUNTIES UNTIL 930 PM CDT... At 910 PM CDT, Doppler radar was tracking a strong thunderstorm near Grinnell, moving east at 50 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Grainfield, Grinnell, Gove, Park and Angelus. This includes Interstate 70 in Kansas between mile markers 81 and 105. LAT...LON 3902 10077 3919 10069 3911 10026 3886 10038 TIME...MOT...LOC 0210Z 290DEG 42KT 3908 10064 EV
Special weather statement, Aug 5, 8:21 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
921 PM CDT SUN AUG 5 2018
KSZ003-NEZ081-060245-
Decatur KS-Red Willow NE-
921 PM CDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 945 PM CDT...
At 921 PM CDT, Doppler radar was tracking a strong thunderstorm near
Danbury, or 13 miles north of Oberlin, moving northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Danbury, Lebanon and Cedar Bluffs.
LAT...LON 4022 10020 4000 10019 4000 10018 3996 10018
3991 10045 3991 10051 3993 10057 3999 10060
4005 10060 4009 10055
TIME...MOT...LOC 0221Z 246DEG 32KT 4001 10047
VincentSpecial weather statement, Aug 5, 9:09 PM MDT, 35 minutes before
Special Weather Statement National Weather Service Goodland KS 1009 PM CDT SUN AUG 5 2018 KSZ016-060400- Graham KS- 1009 PM CDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM COUNTY UNTIL 1100 PM CDT... At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Morland, or 12 miles north of Voda, moving east at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hill City, Morland, Bogue, Nicodemus, Penokee, Saint Peter and Studley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3913 10016 3957 10016 3957 9960 3914 9961 TIME...MOT...LOC 0309Z 248DEG 24KT 3923 10004 Vincent
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:49 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 56 min |
| Aug 5, 8:21 PM MDT | Special Weather Statement | GLD | Red Willow | 24 min |
| Aug 5, 10:57 PM MDT | Special Weather Statement | GLD | Hitchcock | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.